Skip to main content Accessibility help
×
Home

Lines, circles, focal and symmetry sets

  • J. W. Bruce (a1)

Extract

Let X be a surface in Euclidean 3-space, hereafter denoted by ℝ3. In the paper [13] Montaldi considered the contact of the surface X with circles, and obtained some very attractive results. In this piece of work we want to address some more detailed questions concerning such contact. In keeping with a general theme within singularity theory we shall bundle the circles up into fibres of certain maps and consider the restriction of these mappings to our surface X. In other words we shall be interested in the simultaneous contact of the surface X with special families of circles. The particular families we shall consider are parameterized by the set K of all lines in ℝ3; associated to such a line we have the family of all circles lying in planes orthogonal to the line, and centred on the line. The line will be referred to as the axis of the circle. Suppose, for example, the line in question is given by x1 = x2 = 0. We can consider the map ℝ3 → ℝ2 given by . The fibres of this mapping are clearly the set of circles with the properties described above together, of course, with single points on the line itself. So the family of oriented lines parameterizes a family of mappings ℝ3 → ℝ2, and by restriction a family of mappings X → ℝ2. It is of interest to relate the singularities of this mapping to the differential geometry of X. The key geometric invariant of any smooth family is its bifurcation set, that is the set of parameter values for which the corresponding map fails to be stable. We shall see that for the family of circle maps the bifurcation set is of some interest.

Copyright

References

Hide All
[1]Arnold, V. I., Gussein-Zade, S. M. and Varchenko, A. N.. Singularities of differentiable maps, Volume I (Birkhauser, 1986).
[2]Banchoff, T., Gaffney, T. J. and McCrory, C.. Cusps of Gauss mappings (Pitman, 1982).
[3]Bruce, J. W.. On contact of hypersurfaces. Bull. London Math. Soc. 13 (1981), 5154.
[4]Bruce, J. W.. Lines, surfaces and duality. Math. Proc. Camb. Phil. Soc. 112 (1992), 5361.
[5]Bruce, J. W.. Generic geometry, transversality and projections. J. London Math. Soc. (2) 49 (1994), 183194.
[6]Bruce, J. W. and Gaffney, T. J.. Simple singularities of mappings from ℂ to ℂ2. J. London Math. Soc. 26 (1982), 465474.
[7]Bruce, J. W. and Giblin, P. J.. Curves and singularities (Cambridge University Press, 1984).
[8]Bruce, J. W., Giblin, P. J. and Gibson, C. G.. Symmetry sets. Proc. Royal Soc. Edin. 104A (1986), 179204.
[9]Bruce, J. W. and Du Plessis, A. A.. Complete transversals, preprint, University of Liverpool, 1993.
[10]Bruce, J. W. and Romero-Fuster, M. C.. Duality and projections of curves and surfaces in 3-space. Quart. J. Math. Oxford 42 (1991), 433441.
[11]Bruce, J. W. and Wilkinson, T. C.. Folding maps and focal sets. Proceedings of Warwick Symposium on Singularities, Lecture Notes in Math. vol. 1462 (Springer-Verlag, 1991).
[12]Montaldi, J. A.. On generic composites of maps. Bull. Land. Math. Soc. 23 (1991), 8185.
[13]Montaldi, J. A.. Surfaces in 3-space and their contact with circles. J. Differential Geometry 23 (1986), 109126.
[14]Plessis, A. A. Du. On the determinacy of smooth map-germs. Invent. Math. 58 (1980), 107160.
[15]Porteous, I. R.. The normal singularities of surfaces in ℝ3. Proceedings of Symposia in Pure Mathematics, Volume 40, Part 2, 379394 (American Mathematical Society, 1983).
[16]Rieger, J. H.. Families of maps from the plane to the plane. J. London Math. Soc. (2) 36 (1987), 351369.
[17]Rieger, J. H. and Ruas, M. A. S.. Classification of A-simple germs from kn to k2. Compositio Math. 79 (1991), 99108.
[18]Shcherbak, O. P.. Projectively dual space curves and Legendre singularities. Trudy Tbiliss. Univ. 232233 (1982), 280336.
[19]Wall, C. T. C.. Finite determinacy of smooth map germs. Bull. Land. Math. Soc. 13 (1981), 481539.
[20]Wall, C. T. C.. Geometric properties of generic differentiable manifolds. Geometry and Topology, Rio de Janeiro 1976, Lecture Notes in Math. vol. 597 (Springer-Verlag, 1978), pp. 707774.
[21]Whitney, H.. On singularities of mappings of Euclidean spaces I, Mappings from the plane to the plane. Ann. of Math. 62 (1955), 374410.

Related content

Powered by UNSILO

Lines, circles, focal and symmetry sets

  • J. W. Bruce (a1)

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.